Alert archive / Utah / Flash Flood Warnings in 2024

Flash Flood Warning 22, NWS Salt Lake City, UT

June 27, 2024Emery County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Jun 27, 2024, 6:58 PM MDT for Emery County, Utah. It was in force for 73 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 27, 2024, 6:58 PM MDT (00:58 UTC)
Expired
Jun 27, 2024, 8:11 PM MDT
In force
73 min
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Emery County, UT

The radar

The Salt Lake City radar (KMTX), 239 km from the middle of the area, began a volume at 00:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 00:00Z, 1.0 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 00:00Z on 2024-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 177 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 00:00Z on 2024-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -15 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
177 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
2965 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
-15 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.3

Open this sounding in Storm Lab

The text

As transmitted.

895 
WGUS55 KSLC 280058
FFWSLC
UTC015-280330-
/O.NEW.KSLC.FF.W.0022.240628T0058Z-240628T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Salt Lake City UT
658 PM MDT Thu Jun 27 2024

The National Weather Service in Salt Lake City has issued a

* Flash Flood Warning for...
  The Trail Mountain Burn Scar in...
  West Central Emery County in central Utah...

* Until 930 PM MDT.

* At 658 PM MDT, Doppler radar indicated thunderstorms producing 
  heavy rain over the Trail Mountain Burn Scar. Between 0.25 and 
  0.75 inches of rain have fallen. The expected rainfall rate is 1 
  to 2 inches in 1 hour. Flash flooding is ongoing or expected to 
  begin shortly.

Excessive rainfall over the burn scar will result in debris flow 
moving through the Huntington Creek. The debris flow can consist of 
rock, mud, vegetation and other loose materials.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding in and around the Trail
           Mountain Burn Scar.

  SOURCE...Radar.

  IMPACT...Life threatening flash flooding of areas in and around
           the Trail Mountain Burn Scar.

* Some locations that will experience flash flooding include...
  Huntington.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Flash flooding and debris flows are expected to impact Huntington 
Creek, spring water supply infrastructure, and potentially the 
Crandall Canyon Monument. Additionally, the water intakes for the 
Huntington Power Plant just upstream from Huntington, and the 
Huntington Cleveland Irrigation Company may be impacted. People in 
these areas should take action to ensure their safety!

&&

LAT...LON 3932 11097 3937 11120 3948 11123 3947 11112
      3939 11105 3935 11097

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
EXPECTED RAINFALL RATE...1-2 INCHES IN 1 HOUR

$$

ND
1 follow-up statement
467 
WGUS75 KSLC 280211
FFSSLC

Flash Flood Statement
National Weather Service Salt Lake City UT
811 PM MDT Thu Jun 27 2024

UTC015-280221-
/O.CAN.KSLC.FF.W.0022.000000T0000Z-240628T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Emery UT-
811 PM MDT Thu Jun 27 2024

...FLASH FLOOD WARNING FOR THE TRAIL MOUNTAIN BURN SCAR IS CANCELLED 
FOR WEST CENTRAL EMERY COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

&&

LAT...LON 3932 11097 3937 11120 3948 11123 3947 11112
      3939 11105 3935 11097

$$

ND

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Jun 27, 3:04 PM MDT, 3 hours 54 minutes earlier.

Area forecast discussion, Jun 27, 3:04 PM MDT, 3 hours 54 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
304 PM MDT Thu Jun 27 2024

.SYNOPSIS...A trough will graze northern Utah through early
Friday, bringing strong thunderstorms and isolated flash flooding
over eastern Utah and less warm temperatures for northern Utah.
Dry conditions will return Friday through the weekend with warming
temperatures and increasing winds, bringing the potential for
critical fire weather conditions.

&&

.SHORT TERM (Through 12Z/6AM Saturday)...Early Thursday afternoon,
record amounts of atmospheric moisture was in place for the time
of year with PWATs in the 225-250% of normal range, mainly along
and south of the Unitas and east of I-15, very similar to what was
observed last Friday, June 21. Additionally, a trough and embedded
shortwave was propagating eastward across the Northern Rockies.
This was supplying 35-45kts of bulk shear across a broad swath of
the area, with the exception of SW and NW Utah. Finally, SBCAPE
values on the order of 1500-2500J/kg was in place. With all of
these ingredients interacting with one another, widespread showers
and thunderstorms, many severe with very heavy rain, were ongoing
from the Unitas southward and along/east of I-15. Millard/Juab
counties northward through the Wasatch Front have lower
probabilities for severe thunderstorms, but enough of a chance to
where we can't rule out impactful thunderstorms across these
areas either, but probabilities are higher over aforementioned
eastern areas. A Severe Thunderstorm Watch is in effect until 9PM
MDT for much of eastern Utah. See spc.noaa.gov for more details.

This evening, CAMs suggest thunderstorms will gradually wind down,
and largely have diminished by midnight tonight, although a few
showers may linger overnight across central Utah. The severe
weather threat is expected to largely have come to an end around
9PM. The threat for damaging winds, large hail and heavy rain
leading to flash flooding will continue. Primary threat area this
evening will be east of I-15 and along/south of I-70.

Much quieter conditions are in store for Friday, with isolated,
largely disorganized afternoon and early evening showers and
thunderstorms, confined to largely the Swell. Temperatures will
cool to near normal over northern and central Utah behind today's
trough, but remain 5-10F above normal across southern Utah.

.LONG TERM (After 12Z/6AM Saturday), Issued 419 AM MDT...
A period of shortwave ridging across the region on Saturday and
Sunday will result in clear, dry, and hot conditions. Temperatures
Saturday and Sunday will be the hottest temperatures throughout
the long term period with highs in the mid to upper 90s across
most valleys and 100-105 across far southern Utah.

A trough will be approaching from the PNW on Sunday. Ahead of the
trough, southwesterly flow aloft will increase. Daytime heating will
create a well mixed boundary layer that will result in gusty
southwesterly winds 25-35 mph for much of the CWA. RH 10-15% Sunday
afternoon will bring an increased risk of fire weather for the
western half of the CWA. High pressure centered over Texas will
advect higher moisture content towards the four corners that will
result in an RH gradient from west to east with RH values closer to
20% across the eastern half of the CWA. Given the higher moisture
content further east and weak ascent ahead of the approaching
trough, some isolated diurnal convection is possible in the eastern
portion of the CWA. Inverted V sounding profiles suggest that any
storms that do develop will be high based with the potential for
microbursts.

By Monday afternoon the axis of the trough will be moving through
Utah. Winds will once again increase during the afternoon with
widespread gusts 25-30 mph. Additionally, more isolated storms are
possible across the eastern portion of the region with another
microburst threat. Across northern and central Utah cooler air will
move in and allow highs to remain near or slightly above normal
through the remainder of the period as the jet stream resides nearby
keeping a gradient of cooler air aloft close enough to prevent
temperatures from climbing too much during the day. Temperatures
stay a few degrees hotter than normal across southern Utah.
Northwest flow aloft will keep dry air in place throughout most of
next week which will aid in more efficient nighttime cooling with
lows getting below 70 for areas outside of far southern Utah.

&&

.AVIATION...KSLC...Northwesterly winds are likely to continue
through the afternoon/evening. However, there is a 30% chance that
outflow originating from storms in Utah County force winds to
southerly after 23z at KSLC. Showers over the terminal are unlikely
this afternoon/evening, but there is a 20% chance of an isolated
storm moving off the Oquirrh Mtns with gusty winds, lightning, and
small hail.

.REST OF UTAH AND SOUTHWEST WYOMING...Scattered showers and
thunderstorms will continue to increase in coverage through the
afternoon, mainly south of KENV-KSLC-KEVW. The strongest storms are
expected across eastern UT. KCDC and KSGU could see an isolated
thunderstorm or two. Main threats include gusty and erratic outflow
winds around 30-50kts, lightning, and hail. Storms will largely
begin to diminish after 03z, with some showers lingering in central
Utah through around 08z. Regarding winds not near thunderstorms,
southwesterly flow will dominate ahead of a front pushing into
northern UT early this evening, transitioning winds to northerly.

&&

.FIRE WEATHER...As a Pacific Northwest trough grazes northern Utah
through early Friday, drier air will move in from west to east.
Until then, significant moisture will remain in place over eastern
Utah through this evening and will combine with the trough to
result in scattered to numerous showers and thunderstorms, with
many capable of producing strong, gusty winds into early this
evening. The potential for heavy rain and a few instances of flash
flooding will also exist. The drying will continue in earnest
late beginning Friday, eliminating the threat of convection but as
winds increase, particularly through the weekend, this will bring
the potential for critical fire weather conditions. The best
potential for critical fire weather conditions on Friday will be
across south-central Utah. On Saturday, the combination of low
humidity and breezy winds shifts to southwest Utah. Finally, by
Sunday, the best chance for critical fire weather conditions due
to wind and low relative humidity will be across most locations
beneath 7,000 feet, with the driest and breeziest conditions
across the west desert. Here, minimum humidity is expected to drop
down to 5 to 15 percent with afternoon gusts into the 25-35 mph
range. Another trough moving by is expected to modestly increase
moisture over the area for the beginning of the work week.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...None.
WY...None.
&&

ADeSmet/Cunningham

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

In the hours before

Local storm report, Jun 27, 4:54 PM MDT, 2 hours 4 minutes before
Preliminary Local Storm Report
National Weather Service Salt Lake City UT
454 PM MDT Thu Jun 27 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0110 PM     Flash Flood      1 SW Capitol Reef Np    38.27N 111.21W
06/27/2024                   Wayne              UT   Public

            Flash flooding reported in Grand Wash by
            Capitol Reef National Park rangers. Time
            estimated from radar.

&&
Special weather statement, Jun 27, 5:05 PM MDT, 1 hour 53 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
505 PM MDT Thu Jun 27 2024

UTZ125-128-129-272330-
Capitol Reef National Park and Vicinity UT-South Central Utah UT-
Southern Mountains UT-
505 PM MDT Thu Jun 27 2024

...A strong thunderstorm will impact portions of north central
Garfield and south central Wayne Counties through 530 PM MDT
...

At 505 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Boulder, or 13 miles southwest of Capitol Reef
National Park, moving east at 25 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Capitol Reef National Park.

This includes Utah Route 12 between mile markers 97 and 110.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
southern Utah.

&&

LAT...LON 3797 11139 3814 11139 3820 11110 3795 11110
TIME...MOT...LOC 2305Z 255DEG 20KT 3803 11136

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

STW
Special weather statement, Jun 27, 5:22 PM MDT, 1 hour 36 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
522 PM MDT Thu Jun 27 2024

UTZ113-117-118-280000-
Sanpete Valley UT-Wasatch Plateau/Book Cliffs UT-
Central Mountains UT-
522 PM MDT Thu Jun 27 2024

...A strong thunderstorm will impact portions of central Sanpete and
southeastern Juab Counties through 600 PM MDT
...

At 521 PM MDT, Doppler radar was tracking a strong thunderstorm near
Ephraim, or 7 miles northwest of Manti, moving east at 25 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Ephraim, Wales, and Spring City.

This includes US Route 89 between mile markers 258 and 275.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3929 11179 3945 11180 3955 11135 3929 11135
TIME...MOT...LOC 2321Z 258DEG 22KT 3936 11171

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

STW
Local storm report, Jun 27, 5:31 PM MDT, 1 hour 27 minutes before
Preliminary Local Storm Report
National Weather Service Salt Lake City UT
531 PM MDT Thu Jun 27 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     Hail             2 S Wellington          39.50N 110.73W
06/27/2024  E1.25 Inch       Carbon             UT   Public

            Photo on social media of up to half dollar
            size hail reported on Miller Creek at
            2:30pm.

&&

DEC
Local storm report, Jun 27, 5:45 PM MDT, 1 hour 13 minutes before
Preliminary Local Storm Report
National Weather Service Salt Lake City UT
545 PM MDT Thu Jun 27 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0429 PM     Hail             1 ESE Bridgeland        40.16N 110.22W
06/27/2024  E1.00 Inch       Duchesne           UT   Public

            Social Media post of up to quarter size hail
            in Bridgeland. Time estimated from radar.

0445 PM     Hail             1 NNW Myton             40.21N 110.07W
06/27/2024  E1.00 Inch       Duchesne           UT   Public

            Two social media reports of hail up to the
            size of quarters in Myton around 4:45 pm,
            including a photo.

&&
Special weather statement, Jun 27, 6:34 PM MDT, 24 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
634 PM MDT Thu Jun 27 2024

UTZ113-117-118-120-280100-
Sanpete Valley UT-Wasatch Plateau/Book Cliffs UT-Castle Country UT-
Central Mountains UT-
634 PM MDT Thu Jun 27 2024

...A strong thunderstorm will impact portions of east central
Sanpete, northwestern Emery and southwestern Carbon Counties through
700 PM MDT
...

At 633 PM MDT, Doppler radar was tracking a strong thunderstorm near
Ephraim, or 12 miles southeast of Moroni, moving northeast at 30 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Mount Pleasant and Spring City.

This includes US Route 89 between mile markers 267 and 273.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
central Utah.

&&

LAT...LON 3925 11148 3945 11159 3968 11120 3938 11098
TIME...MOT...LOC 0033Z 239DEG 26KT 3938 11146

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

STW

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 27, 6:34 PM MDTSpecial Weather StatementSLCSanpete26 min
Jun 27, 7:47 PM MDTSpecial Weather StatementSLC28 min
Jun 27, 7:49 PM MDTSpecial Weather StatementSLCJuab26 min
Jun 27, 7:52 PM MDTSpecial Weather StatementSLCUtah38 min
Jun 27, 8:12 PM MDTSpecial Weather StatementSLCJuab33 min
Jun 27, 8:19 PM MDTSevere Thunderstorm WarningSLCJuab, Millard41 min
Jun 27, 9:04 PM MDTSevere Thunderstorm WarningSLCJuab, Millard41 min
Jun 27, 10:36 PM MDTFlash Flood Warning Considerable damage threatSLCEmery3 hr
Jun 28, 1:21 PM MDTFire Weather WatchSLCBeaver, Garfield, Iron, Juab, Kane, Millard and 4 more49 hr

Nearby

Flash Flood Warnings in Utah, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.